Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 290, NWS Las Vegas, NV

September 13, 2022Esmeralda County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 13, 2022, 4:05 PM PDT for Esmeralda County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2022, 4:05 PM PDT (23:05 UTC)
Expired
Sep 13, 2022, 7:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Esmeralda County, NV

The radar

The Reno radar (KRGX), 233 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2887 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WGUS55 KVEF 132305
FFWVEF
NVC009-140215-
/O.NEW.KVEF.FF.W.0290.220913T2305Z-220914T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
405 PM PDT Tue Sep 13 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern Esmeralda County in south central Nevada...

* Until 715 PM PDT.

* At 405 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Coaldale, US-6, US-95, SR-264 and SR-773.

This includes US-95 from Coaldale to the Esmeralda county border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3825 11795 3804 11771 3772 11799 3774 11813
      3794 11830

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

VEF
2 follow-up statements
575 
WGUS75 KVEF 140035
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
535 PM PDT Tue Sep 13 2022

NVC009-140215-
/O.CON.KVEF.FF.W.0290.000000T0000Z-220914T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Esmeralda NV-
535 PM PDT Tue Sep 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT THIS 
EVENING FOR NORTHWESTERN ESMERALDA COUNTY...

At 535 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Coaldale, US-6, US-95, SR-264 and SR-773.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3825 11795 3804 11771 3772 11799 3774 11813
      3794 11830

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

VEF
384 
WGUS75 KVEF 140210
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
710 PM PDT Tue Sep 13 2022

NVC009-140220-
/O.EXP.KVEF.FF.W.0290.000000T0000Z-220914T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Esmeralda NV-
710 PM PDT Tue Sep 13 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT THIS EVENING FOR 
NORTHWESTERN ESMERALDA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM PDT Wednesday for 
portions of northwest Arizona and Nevada.

LAT...LON 3825 11795 3804 11771 3772 11799 3774 11813
      3794 11830

$$

VEF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 2:38 PM PDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 13, 2:38 PM PDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
238 PM PDT Tue Sep 13 2022

.SYNOPSIS...A large trough of low pressure very slowly lifting
toward the northeast will produce scattered to numerous
thunderstorms with additional rounds of heavy rain possible tonight
into Wednesday. Southwest flow should finally bring a drying trend
Thursday and Friday. A fall-like system is expected to usher in
cooler temperatures, gusty winds and possibly the first snow of the
season to the southern Sierra Sunday and Monday.
&&

.SHORT TERM...The ingredients remain in place to produce numerous
thunderstorms across southern Nevada and northwest Arizona through
tonight and persisting across northern Mohave County (Arizona Strip)
Wednesday afternoon. Inyo County California, including Death Valley
National Park, will also see scattered thunderstorms and possible
flash flooding through at least early this evening. A moist and
unstable air mass lingers over much of our region while a large
trough slowly lifts in response to closed low swinging across the
Pacific Northwest. This will provide broad upward forcing for
nocturnal thunderstorms developing this evening and persisting
through early Wednesday morning across much of southern Nevada and
far northwest Arizona. The latest HREF indicates thunderstorms will
persist over the Arizona Strip through Wednesday afternoon and the
Flash Flood Watch was extended until 5 PM MST accordingly. We will
need to keep an eye on the Beaver Dam Wash and Short Creek areas as
the latest HREF is indicating 50-70 percent probabilities of 10 year
ARI rainfall around northeast Clark County and the Arizona Strip
area which equates to over 2 inch amounts.

The persistent southwest flow will lead to drying with much less
thunderstorm coverage Wednesday afternoon across southern Nevada and
Inyo County and even less coverage by Thursday with chance for
storms confined to mainly to Lincoln County, Spring Mountains and
Northwest Plateau of Arizona. High temps will not change much
through Thursday.

.LONG TERM...Friday through Monday.

More pronounced trough progged to dig into the PacNW Saturday and
swing through the Great Basin Sunday and Monday. This 'Fall-like'
trough will usher in cooler temperatures on Sunday and Monday along
with stronger south-southwest winds. System is cold enough that
light snow is forecast for the high Sierra. Anyone planning on
hiking or camping in the high Sierra Sunday into early next week
should go prepared for keep up on the latest forecast.
&&

.AVIATION....For Harry Reid...Thunderstorms developing around the
mountains of southern Nevada will move toward the northeast and
affect the Mormon Mesa and Peach Springs corridors. A thunderstorm
may impact the terminal area early this evening for an hour or two.
Prevailing winds will be from the south or southwest though could
become erratic near any storms. Chances for storms will decrease
overnight and will remain too low to mention for the terminal area
Wednesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to numerous thunderstorms will persist across
southern Nevada and far northwest Arizona tonight through early
Wednesday morning. Storm coverage will diminish this evening over
the Owens Valley and Inyo County. Dry southwest flow will spread
over the region Wednesday leading to less thunderstorm coverage and
should not impact any TAF sites. Prevailing winds will be from the
south-southwest 10-20 knots except near thunderstorms.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Adair
LONG TERM...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 13, 10:34 AM PDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1034 AM PDT TUE SEP 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     FLASH FLOOD      5 S GOLDEN VALLEY       35.16N 114.21W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            SHINARUMP DRIVE WAS CLOSED FROM AZTEC ROAD
            TO COLORADO ROAD DUE TO FLOODING. THIS
            CLOSURE WENT INTO EFFECT AROUND 1545 MST AND
            ENDED AT 2156 MST. START TIME ESTIMATED
            USING RADAR.

0345 AM     FLASH FLOOD      GOLDEN VALLEY           35.22N 114.22W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MCNEAL ROAD IS CLOSED FROM CHINO DRIVE TO
            HIGHWAY 68 DUE TO FLOODING. TIME ESTIMATED
            USING RADAR.

0600 AM     FLASH FLOOD      10 SSE WIKIEUP          34.57N 113.58W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            SIGNAL ROAD IS CLOSED FROM HIGHWAY 93 TO
            ALAMO ROAD DUE TO FLOODING. TIME ESTIMATED
            USING RADAR.

0600 AM     FLASH FLOOD      16 SSE WIKIEUP          34.48N 113.54W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            17 MILE ROAD IS CLOSED FROM HIGHWAY 93 TO
            SIGNAL ROAD DUE TO FLOODING. TIME ESTIMATED
            USING RADAR.

0230 PM     FLASH FLOOD      2 ESE NEW KINGMAN-BUTLE 35.25N 113.99W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            CASTLE ROCK ROAD WAS CLOSED FROM SWAN DRIVE
            TO NORTHERN AVE DUE TO FLOODING. THE CLOSURE
            BEGAN AT APPROXIMATELY 1430 MST AND
            CONTINUED UNTIL 2011 MST. START TIME
            ESTIMATED USING RADAR.

0345 PM     FLASH FLOOD      5 SSW GOLDEN VALLEY     35.16N 114.24W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            SHINARUMP DRIVE WAS CLOSED FROM COLORADO
            ROAD TO GARNET ROAD DUE TO FLOODING. THIS
            CLOSURE WENT INTO EFFECT AT 1545 MST AND
            ENDED AT 2145 MST. START TIME ESTIMATED
            USING RADAR.

0345 PM     FLASH FLOOD      2 S GOLDEN VALLEY       35.20N 114.23W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            REDWALL ROAD IS CLOSED FROM AZTEC ROAD TO
            VERDE ROAD DUE TO FLOODING. TIME ESTIMATED
            USING RADAR.

0345 PM     FLASH FLOOD      3 N GOLDEN VALLEY       35.27N 114.23W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            LEGEND RANCH ROAD WAS CLOSED FROM HIGHWAY 93
            TO BURRO DRIVE DUE TO FLOODING. THIS CLOSURE
            BEGAN AROUND 1545 MST AND CONTINUED UNTIL
            2305 MST. START TIME ESTIMATED USING RADAR.

0345 PM     FLASH FLOOD      2 SW GOLDEN VALLEY      35.20N 114.25W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            REDWALL ROAD WAS CLOSED FROM COLORADO ROAD
            TO TEDDY ROOSEVELT ROAD DUE TO FLOODING.
            THIS CLOSURE BEGAN AROUND 1545 MST AND
            CONTINUED UNTIL 2227 MST. START TIME
            ESTIMATED USING RADAR.

0345 PM     FLASH FLOOD      1 WSW GOLDEN VALLEY     35.21N 114.25W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            SHIPP DRIVE WAS CLOSED FROM COLORADO ROAD TO
            TEDDY ROOSEVELT ROAD DUE TO FLOODING. THE
            CLOSURE BEGAN AROUND 1545 MST AND CONTINUED
            UNTIL 2248 MST. START TIME ESTIMATED BY
            RADAR.

0345 PM     FLASH FLOOD      1 ENE GOLDEN VALLEY     35.23N 114.20W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            CHINO DRIVE WAS CLOSED FROM AZTEC ROAD TO
            VERDE ROAD DUE TO FLOODING. THE CLOSURE
            BEGAN AT 1545 MST AND CONTINUED UNTIL 2116
            MST. START TIME ESTIMATED USING RADAR.

0345 PM     FLASH FLOOD      10 ENE OATMAN           35.07N 114.22W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            OATMAN HIGHWAY IS CLOSED FROM MILE MARKER 40
            TO EAST SILVER CREEK ROAD DUE TO FLOODING.
            TIME ESTIMATED USING RADAR.

0600 AM     FLASH FLOOD      4 S WIKIEUP             34.64N 113.60W
09/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            BANEGAS CROSSING IS CLOSED FROM HIGHWAY 93
            TO BANEGAS RANCH ROAD DUE TO FLOODING. TIME
            ESTIMATED USING RADAR.

0615 AM     FLASH FLOOD      10 N WIKIEUP            34.85N 113.63W
09/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            HUFFIRTER ROAD IS CLOSED FROM HIGHWAY 93 TO
            BACK ROAD DUE TO FLOODING. TIME ESTIMATED BY
            RADAR.

0650 AM     FLASH FLOOD      13 N WIKIEUP            34.90N 113.62W
09/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            BOGELS RANCH ROAD IS CLOSED FROM BACK CREEK
            ROAD TO UPPER TROUT CREEK ROAD DUE TO
            FLOODING. TIME ESTIMATED USING RADAR.

0650 AM     FLASH FLOOD      13 N WIKIEUP            34.90N 113.62W
09/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            PUMP STATION ROAD IS CLOSED FROM HIGHWAY 93
            TO BACK ROAD DUE TO FLOODING. TIME ESTIMATED
            BY RADAR.

&&

MS
Local storm report, Sep 13, 11:57 AM PDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1157 AM PDT TUE SEP 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      3 S NEW KINGMAN-BUTLER  35.22N 114.01W
09/12/2022                   MOHAVE             AZ   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS FLOODING AND SWIFT
            WATER RESCUES IN KINGMAN. 8 SWIFT WATER
            RESCUES OCCURED AND 5-10 HOUSES HAD FLOODING
            INSIDE THE HOMES.

&&

MS
Local storm report, Sep 13, 1:53 PM PDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
153 PM PDT TUE SEP 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     FLASH FLOOD      OLANCHA                 36.29N 118.01W
09/13/2022                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS ROADWAY
            FLOODING WITH WATER FLOWING OVER BOTH THE
            NORTH AND SOUTHBOUND LANES OF HWY 395.

&&

MS
Local storm report, Sep 13, 2:14 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM PDT TUE SEP 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     FLASH FLOOD      5 SSE KEELER            36.43N 117.82W
09/13/2022                   INYO               CA   DEPT OF HIGHWAYS

            CALTRANS HAS CLOSED STATE ROUTE 190 AT THE
            STATE ROUTE 136 JUNCTION DUE TO WATER
            FLOWING OVER THE ROAD.

&&

MS
Local storm report, Sep 13, 3:33 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT TUE SEP 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     FLASH FLOOD      OLANCHA                 36.28N 118.01W
09/13/2022                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS ROADWAY
            FLOODING WITH 50 TO 100 PEOPLE STUCK BETWEEN
            TWO FLASH FLOOD POINTS.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:31 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 13, 3:18 AM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Sep 13, 12:17 PM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Sep 13, 1:26 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 13, 2:20 PM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Sep 13, 4:31 PM PDTFlash Flood Warning Considerable damage threatVEFNye3 hr
Sep 13, 4:35 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 13, 4:43 PM PDTFlash Flood Warning Considerable damage threatVEFLincoln3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.